Archive for January 2011

The 2010 Medical Weblog Awards Finalists

January 31, 2011, 11:41 pm

The 2010 Medical Weblog Awards finalists were announced today by medgadget.com.  It is indeed impressive that three of the five finalists for “Best Clinical Sciences Weblog” are related to emergency medicine and critical care. Emergentology rocks the blogosphere!

Voting is from February 3 thru February 13 at medgadget.com. Congratulations to all the finalists, and especially to Academic Life

Read More »

Tox Tunes #41: The Kneeling Drunkard’s Plea (The Louvin Brothers)

January 30, 2011, 2:50 pm

Charlie and Ira Louvin (The Louvin Brothers) were one of the great country groups in American musical history.  Famous for their close harmony and sin-drenched songs, they were an enormous influence on The Everly Brothers, The Byrds, Gram Parsons, and Emmylou Harris.

Ira Louvin died in 1965 from the effects of an automobile accident.  …

Read More »

Heart of Stone?: calcium and digoxin toxicity

January 29, 2011, 7:04 pm

★★★★½

The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. Levine M et al. J Emerg Med 2011 Jan;40:41-6.

Abstract

“Do not use calcium [to treat hyperkalemia associated with digoxin toxicity]; it may worsen ventricular arrhythmias.” Poisoning & Drug Overdose” (Olson KR ed) Lange 2007 Fifth Edition.

Such is the conventional wisdom, passed down — often unreferenced — from

Read More »

Hyperbaric oxygen for carbon monoxide poisoning: do we know the answer

January 27, 2011, 10:55 pm

★★★½☆

Hyperbaric oxygen therapy for acute domestic carbon monoxide poisoning: two randomized controlled trials. Annane D et al. Intensive Care Med 2010 Dec 2. [Epub ahead of print]

Abstract

Despite several large studies investigating the role of hyperbaric oxygen (HBO) therapy in treating carbon monoxide (CO) poisoning, we still don’t know definitively in what situations it is effective in reducing the …

Read More »

Adverse reactions to herbal weight-loss products

January 27, 2011, 2:24 am

★★☆☆☆

Suspected adverse reactions associated with herbal products used for weight loss: a case series reported to the Italian National Institute of Health. Vitalone A et al. Eur J Clin Pharmacol 2011 Jan 18. [Epub ahead of print]

Abstract

Although the potential toxic effects of herbal products represent an important topic deserving of careful study, the research design of this paper …

Read More »

Tox Tunes #40: Minnie the Moocher (Cab Calloway)

January 23, 2011, 10:32 pm

Cab Calloway (1907 – 1994) was a jazz great who — like Fats Waller — was at times dismissed as a clown and mere entertainer.  In fact, he was a highly trained musician who led one of the great jazz orchestras of the swing era.  Musicians who — at one time or another — played in his group included Dizzy …

Read More »

Will Twitter replace peer review?

January 22, 2011, 8:25 pm

A very interesting article on the Nature.com web site reports on a phenomenon we’ve noted before: Web 2.0 and social media commentary are beginning to replace — or at least supplement — pre-publication peer review as a way to evaluate the scientific literature. The old model of “filter, then publish” is rather rapidly becoming “publish, then filter”.

And that’s …

Read More »

Love Hurts: hickey paralysis, penis captivus, and other amorous hazards

January 21, 2011, 8:11 pm

Just when you thought it was safe to go back to the bedroom . . . .  In a must-read post, Chris Nickson at Life in the Fast Lane reviews the medical literature describing cases of injury and death related to coital activity and other amorous pursuits. In addition to cases of partial paralysis caused by a hickey and …

Read More »

Acute liver failure of unknown etiology: how often is it really acetaminophen toxicity?

January 20, 2011, 10:24 pm

★★★★½

Unrecognized Acetaminophen Toxicity as a Cause of Indeterminate Acute Liver Failure. Khandelwal N et al. Hepatology 2010 Nov 4 [Epub ahead of print]

Abstract

This must-read paper uses a relatively new concept to make a very important point.

The concept: In acetaminophen (APAP) overdose, the toxic metabolite NAPQI binds to cysteine groups on hepatocellular proteins, causing necrosis.  When the liver …

Read More »